Hail, Seward
- When
- May 16, 4:01 PM CST
- Where
- Seward County, 1.38 mi N of Tamora
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.900, -97.220
A southeast moving cold front triggered an area of severe thunderstorms across Eastern Nebraska and Western Iowa during the late afternoon and evening of May 16th. Large hail and damaging thunderstorm winds were the primary hazards.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A southeast moving cold front triggered an area of severe thunderstorms across Eastern Nebraska and Western Iowa during the late afternoon and evening of May 16th. Large hail and damaging thunderstorm winds were the primary hazards. Winds gusted to 85 MPH at the National Weather Service Office in Valley. There were many reports of trees blown down by damaging winds occurred in the Omaha metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 2:17 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
Special Weather Statement National Weather Service Omaha/Valley Nebraska 446 PM CDT TUE MAY 16 2017 NEZ050-065-066-078-162200- Seward NE-Butler NE-Lancaster NE-Saline NE- 446 PM CDT TUE MAY 16 2017 ...Significant Weather Advisory for NORTHWESTERN LANCASTER... SEWARD...NORTHWESTERN SALINE AND SOUTHWESTERN BUTLER COUNTIES UNTIL 500 PM CDT... At 443 PM CDT, Doppler radar was tracking strong thunderstorms just west of Beaver Crossing, or 13 miles east of York, moving northeast at 40 mph. Other storms were developing over parts of south central Nebraska. Hail and winds in excess of 40 mph will be possible with these storms. Intensification is likely between 500 pm and 530 pm. Locations impacted include... Seward, Milford, Friend, Utica, Beaver Crossing, Staplehurst, Garland, Pleasant Dale, Bee, Ulysses, Goehner, Cordova, Surprise, Pawnee State Recreation Area, Blue River State Recreation Area and Tamora. This includes Interstate 80 IN Nebraska between mile markers 366 and 392. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4107 9737 4118 9714 4083 9682 4055 9737 TIME...MOT...LOC 2143Z 224DEG 34KT 4080 9736 MILLER
The Omaha radar (KOAX), 85 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
16 hail, 16 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar size hail was reported.
Quarter to golf ball hail was reported.
Hail up to golf ball size was reported.
Golf ball size hail and 50 mph winds were reported.
Multiple large tree branches were blown down and a tree was split in half due to damaging thunderstorm winds.
A 74 Knot wind gust was measured at the Omaha/Valley National Weather Service Office.
Several power poles were blown down in Valley.
Quarter size hail reported at 40th and Old Cheney Road.
Quarter size hail reported in the Lake Zorinsky area.
Quarter size hail reported at the Flying J Truck Stop.
A tree was blown down at 168th and Giles Road.
Quarter size hail reported at 178th and Harrison Streets.
One inch hail was reported in the Lake Zorinsky area.
Winds up to 70 MPH were recorded by an automated weather station.
Large tree limbs were blown down.
NICKEL size hail and 50 mph winds reported.
Trees were damaged at the Gene Leahy Mall at 13th and Douglas Streets in Omaha.
Quarter size hail reported at Highway 6 south of Highway 370.
Large tree branch was blown down.
Trees were blown down near AKSARBEN Village on south 63rd St.
A 55 Knot wind gust was reported at Omaha Eppley Airfield.
Bleachers were blown over by damaging thunderstorm winds at Bennington High School.
Roof to a home was damaged by damaging winds in Blair.
Hail up to golf ball size was reported.
A small plane was flipped over by damaging winds just after it landed at Eppley Airfield.
A 56 knot wind gust was estimated near Tekamah.
Three center pivot irrigation systems and large tree limbs were damaged by thunderstorm winds.
Several trees were damaged by damaging winds that created power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698351, 698352, 698389, 698390, 698391, 699392, 699458, 699470, 699471, 699395, 699399, 699401, 699465, 699402, 699449, 699460, 699472, 699414, 699480, 699412, 699462, 699463, 699461, 699413, 699478, 699489, 699418, 699476, 699464, 699404, 699493, 699483.